Texas, 2011

Wildfire in Texas, April 16 to 19, 2011

April 16 to 19, 2011 · NWS LUB · 2 events in 2 counties and zones

An extended period of critical fire weather persisted for several days following the high winds and Southern Plains wildfire outbreak on 14th and 15th. This episode of critical fire weather resulted in at least two significant fires near Matador (Motley County) during the afternoon of the 16th and in Garza County on the 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An extended period of critical fire weather persisted for several days following the high winds and Southern Plains wildfire outbreak on 14th and 15th. This episode of critical fire weather resulted in at least two significant fires near Matador (Motley County) during the afternoon of the 16th and in Garza County on the 19th.

A 400 acre wildfire ignited four miles north-northwest of Matador just before 15:00 CST on the 16th. The Texas Forest Service deployed air-attack to stop the blaze.

On the 19th, a 2,000 acre fire threatened multiple homes near U.S. Highway 82 east of Post in Garza County.

No significant damages or injuries were reported with either incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 2:48 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 16, 2:48 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT SAT APR 16 2011

.SHORT TERM...
SURFACE HIGH LOCATED ACROSS EAST TX THIS AFTERNOON WILL MAINTAIN A
FIRM PRESSURE GRADIENT ACROSS WEST TX THROUGH THE NIGHT. THIS WILL
AID IN THE DEVELOPMENT OF A SOUTHERLY LLJ BY MIDNIGHT LIKELY
REINFORCING SMOKE INTO THE REGION FROM UPSTREAM FIRES...HOWEVER
THE DEGREE TO WHICH VISIBILITIES ARE REDUCED IS NOT AS CLEAR
CONSIDERING WINDS OVERNIGHT SHOULD REMAIN AROUND 15 KNOTS. AM
INCLINED TO BELIEVE THIS WILL DETER SMOKE PARTICULATES FROM
SETTLING THROUGH THE BOUNDARY LAYER...SO WILL OMIT MENTION OF
SMOKE OVERNIGHT.

OTHERWISE...NORTHWEST FLOW ALOFT IS IN THE PROCESS OF SLOWLY
FLATTENING BUT WILL ENCOUNTER SOME RESISTANCE ON SUNDAY AS A SHALLOW
S/W TROF EXITS THE CENTRAL ROCKIES. THIS WAVE WILL SERVE TO NUDGE A
BROAD LEE TROUGH OUT OF ERN NM SUN AFTERNOON FURTHER VEERING OUR SLY
WINDS TO THE WSW. GIVEN THE PARCHED AIRMASS AND DOWNSLOPE COMPONENT
OF WINDS THROUGHOUT THE BOUNDARY LAYER...TEMPS ON SUN SHOULD EASILY
SOAR ABOVE TODAY/S SEASONAL LEVELS WITHIN A BURGEONING LL THERMAL
RIDGE.

&&

.LONG TERM...
PERSISTENT DRY CONDITIONS AND FIRE WEATHER REMAIN THE CONCERN THIS PERIOD.

FLOW ALOFT WILL VEER SUNDAY NIGHT AS A BROAD BUT PROGRESSIVE SHORTWAVE
TROUGH ADVANCES EASTWARD OVER THE DESERT SOUTHWEST MONDAY...AND
EJECTS OVER THE SOUTHERN PLAINS TUESDAY. A DEEPENING SURFACE LOW
OVER THE SOUTHERN PLAINS AND INCREASINGLY STRONG MID LEVEL FLOW IN
ADVANCE OF THE UA TROUGH WILL ALLOW FOR STRONG DOWNSLOPING WINDS...WITH
INCREASING SPEEDS EACH AFTERNOON MONDAY THROUGH TUESDAY. MOS GUIDANCE
SUGGEST 25-30KT WINDS EACH DAY...SO WIND/DUST HEADLINES MAY BECOME
NECESSARY. A COLD FRONT WILL PUSH SOUTHWARD IN THE WAKE OF TUESDAY/S
PASSING SYSTEM. WEDNESDAY APPEARS TO OFFER A TEMPORARY BREAK WITH
UPSLOPE LOW LEVEL FLOW AND RELATIVELY COOL/MOIST AIR CLOSER TO
SEASONAL AVERAGES.

UNCERTAINTY INCREASE BY LATE IN THE WORK WEEK/WEEKEND AS SOLUTIONS
CONTINUE TO TREND TOWARD INCREASING LOW LEVEL MOISTURE/DRYLINE
DEVELOPMENT IN ADVANCE OF A DEEPENING WESTERN U.S. TROUGH. MODELS
DO HINT AT CONVECTIVE PRECIPITATION CHANCES OVER THE EASTERN ZONES...
BUT SIMILAR TRENDS THIS SEASON HAVE THUS FAR HAVE NOT VERIFIED.
THUS ATTM...WILL NOT YET INTRODUCE MENTIONABLE POPS.

&&

.FIRE WEATHER...
REST OF TODAY AND SUNDAY...ALTHOUGH 20 FOOT WINDS HAVE RECENTLY
DIMINISHED BELOW 20 MPH...WILL MAINTAIN THE RED FLAG WARNING
AREAWIDE GIVEN GUSTS ARE ROUTINELY PEAKING BETWEEN 25 AND 30 MPH.
THIS ALONG WITH RH VALUES AROUND 10 PERCENT HAS ALREADY PROMOTED THE
DEVELOPMENT OF A FEW FIRES WELL AWAY FROM THE LONG-STANDING FIRES IN
THE SRN ROLLING PLAINS. ONCE THE BOUNDARY LAYER BEGINS DECOUPLING
NEAR SUNSET...WINDS WILL SUBSIDE. SOUTHERLY WINDS WILL THEN TURN
WESTERLY BY SUNDAY AND HELP PUSH TEMPS WELL ABOVE NORMAL SECURING
WIDESPREAD SINGLE DIGIT RH VALUES. WIND SPEEDS HOWEVER AT THIS TIME
ARE EXPECTED TO REMAIN BELOW TODAY/S VALUES AND THIS WILL LIKELY BE
ADDRESSED WITH A FIRE DANGER STATEMENT IN LATER FORECASTS.

MONDAY AND TUESDAY...CONCERN IS INCREASING FOR CRITICAL FIRE WEATHER/
DANGEROUS WILDFIRE CONDITIONS THROUGH THE FIRST HALF OF THE WORK WEEK.
PROGS SHOW A LOW LEVEL THERMAL RIDGE AMPLIFYING AND SHARPENING OVER
WEST TEXAS MONDAY...AS MSLP/HEIGHT GRADIENTS BEGIN TO INCREASE IN
ADVANCE OF THE APPROACHING SYSTEM. MODELS SUGGEST A LIKELIHOOD OF
SINGLE DIGIT RH/UNUSUALLY WARM TEMPERATURES AND 20-30KT WINDS.
WIND FIELDS WILL INCREASE NOTABLY TUESDAY...POSSIBLY CLOSER TO 30+KT
AS THE PARENT UA SYSTEM EJECTS...AND AS VERY DRY AIR REMAINS IN
PLACE IN ADVANCE OF AN APPROACHING COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  87  49  87  50 /   0   0   0   0   0
TULIA         42  90  52  90  53 /   0   0   0   0   0
PLAINVIEW     44  90  52  92  53 /   0   0   0   0   0
LEVELLAND     43  91  53  92  52 /   0   0   0   0   0
LUBBOCK       47  91  54  93  54 /   0   0   0   0   0
DENVER CITY   44  91  55  91  53 /   0   0   0   0   0
BROWNFIELD    44  92  54  93  53 /   0   0   0   0   0
CHILDRESS     44  90  55  95  58 /   0   0   0   0   0
SPUR          45  91  55  96  56 /   0   0   0   0   0
ASPERMONT     48  91  60  97  58 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

93/20
Hazardous weather outlook, Apr 16, 3:03 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CDT SAT APR 16 2011

TXZ021>044-172115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
403 PM CDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER
A RED FLAG WARNING IS IN EFFECT FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...THE ROLLING PLAINS AND ALL OF THE SOUTH PLAINS UNTIL
9 PM THIS EVENING. VERY LOW RELATIVE HUMIDITIES AND WIND SPEEDS IN
THE 15 TO 25 MPH RANGE ARE EXPECTED. CONDITIONS WILL IMPROVE
AROUND SUNSET AS WINDS DIMINISH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FIRE WEATHER CONCERNS WILL INCREASE FROM SUNDAY THROUGH AT LEAST
TUESDAY NEXT WEEK WITH THE COMBINATION OF HIGHER
TEMPERATURES...STRONG WINDS...VERY LOW RELATIVE HUMIDITY...AND
DEEPENING DROUGHT. A FIRE WEATHER WATCH IS IN EFFECT OVER THE
REGION MONDAY AND TUESDAY. WIND SPEEDS COULD BE SUSTAINED AT OVER
30 MPH EACH OF THOSE DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Motley

When
April 16, 3:50 PM CST to 8:00 PM CST
Where
Motley forecast zone
Reported by
Park/Forest Service
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Wildfire, Garza

When
April 19, 1:00 PM CST to 3:00 PM CST
Where
Garza forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293616, 293619.